Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Nashville, TN

May 10, 2005Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 10, 2005, 5:09 PM CDT for Smith County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:09 PM CDT (22:09 UTC)
Expired
May 10, 2005, 5:32 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Smith County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 102209
SVROHX
TNC159-102230-
/O.NEW.KOHX.SV.W.0076.050510T2209Z-050510T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
509 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 530 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF CARTHAGE...AND MOVING SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE BY 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3644 8581 3641 8603 3617 8599 3621 8575

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 102232
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 PM CDT TUE MAY 10 2005

TNC159-102241-
/O.EXP.KOHX.SV.W.0076.000000T0000Z-050510T2230Z/
SMITH TN-
531 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY
EXPIRED AT 530 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
THIS STORM MAY STILL HAVE SOME GUSTY WINDS AND LOCALLY HEAVY RAINFALL 
FOR THE NEXT 10 TO 15 MINUTES.

LAT...LON 3644 8581 3641 8603 3617 8599 3621 8575

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 10, 2:35 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT TUE MAY 10 2005

.SHORT TERM...(THROUGH WED)
CURRENT...FAIR WEATHER CU BASED AROUND 3K IN RESPONSE TO RISING
MOISTURE AS DEWPOINTS HAVE BEEN CLIMBING AS HI AS LOWER 60S W
SECTIONS. WINDS LIGHT...MAINLY SW.

WEAK S-SW FLOW AT SURFACE FOR A WHILE AS CWA UNDER INFLUENCE OF
UPPER RIDGE WITH FAIRLY ACTIVE NORTHERN STREAM OF H5 JET BEING HELD
AT BAY.

.LONG TERM...
INSTABILITY WILL BE ON INCREASE BEGINNING THU WITH SMALL CHANCE
CONVECTION BY THU NITE W...AND A LITTLE MORE COVERAGE CWA-WIDE FRI
AND FRI NITE. PRE-FRONTAL TROF MOVES INTO MID STATE SAT FOLLOWED BY
A STRONG COLD FRONT SAT NITE...LIKELY POPS BOTH PERIODS. HI PRES
FOLLOWS INTO TUE.

AS FOR TEMPS...MAV SEEMS TO BE RUNNING A LITTLE HOT LATELY.

BNA BB 63/88/64/88
CKV BB 62/88/64/88
CSV BB 58/82/60/82
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, May 10, 5:30 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE MAY 10 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-111030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

In the hours before

Local storm report, May 10, 4:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 N LAFAYETTE           36.57N 86.03W
05/10/2005  0.75 INCH        MACON              TN   PUBLIC

            3/4 INCH HAIL REPORTED BY THE PUBLIC JUST NORTH OF THE
            CITY OF LAFAYETTE

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:23 PM CDTSevere Thunderstorm WarningOHXClay, Macon52 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith34 min
May 10, 5:38 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.